Article Text

Download PDFPDF
CASE REPORT
Rapid onset type-1 diabetes and diabetic ketoacidosis secondary to nivolumab immunotherapy: a review of existing literature

Abstract

Nivolumab is a programmed cell death receptor (PD-1) inhibitor that is increasingly used for various malignancies, both as a first line agent and as salvage therapy. Being a PD-1/PD-1 ligand checkpoint inhibitor, it is known to cause autoimmune inflammation of various organs and has been associated with thyroiditis, insulitis, colitis, hepatitis and encephalitis to name a few. There are increasing reports of nivolumab leading to acute onset fulminant type 1 diabetes and diabetic ketoacidosis (DKA). We present a case of a 68-year-old man who developed DKA after 2 doses of nivolumab for metastatic melanoma. He was found to have type 1 diabetes, but no diabetes related antibodies were positive. He recovered from diabetes and continues to use insulin 1 year after his diagnosis. This case and associated review illustrates the importance of educating and monitoring patients who start nivolumab therapy regarding this potentially life threatening complication.

  • diabetes
  • chemotherapy
  • immunological products and vaccines

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.